Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 199, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 15, 2020, 4:28 PM CDT for Carson County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2020, 4:28 PM CDT (21:28 UTC)
- Expired
- Aug 15, 2020, 5:06 PM CDT
- In force
- 38 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Carson County, TX
The radar
The Amarillo radar (KAMA), 37 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 2206 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:35 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 15, 3:35 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 335 PM CDT Sat Aug 15 2020 .SHORT TERM...Tonight through Sunday... Combination of lingering showers and cloud cover in the NW and a recovering atmosphere from last nights storms and assoc boundaries are really hampering convective potential thus far today. Dewpoints have decreased today as a result of last nights activity and are in the 50s across much of the SW and WRN Panhandles. This is leading to lower CAPE values of 500-1000j/kg in the west and still quite a bit of CIN. Much higher ML CAPE (2000-4000 j/kg) exists in the ERN Panhandles behind a weak boundary that bisect the area from NW to SE. S/WV that was helping to create the clouds and couple weak TSTMs in the NW, now seems to be moving SE across the area but timing of this feature seems poor and it may leave the WRN CWA in subsident area on the backside initially this evening. We may just barely reach convective temps to spark an few afternoon storms in central and perhaps SE CWA before CIN begins to build again (ahead of first s/wv). Mountain convection will be the source of TSTMS coming in from the west, but most models suggest these storms will struggle as they enter the subsident area on the backside of the aforementioned S/WV and higher CIN areas in the west. This may cause them to struggle to make it past the western stack of counties and is why most CAMs aren't excited about the prospects of them reaching Amarillo to Guymon. The best POPs may actually occur after midnight for many as a strong s/wv rotates around a strengthening high center over SW UT. While some models have backed off showing a TSTM complex associated with this feature (impacting the NE mainly), elevated nearly uncapped CAPE of near 1500 j/kg will be available for a parcel lifting from around 700 mb in the NE. This suggests maintaining high chc POPs across the NE after midnight and into Sunday morning with slt chc elsewhere. Can't rule out isolated SVR impacts from storms this aftn and/or evening (assuming they get going). Feel there is less potential for SVR storms with the late night activity given very weak shear within the updrafts. Models depict a much better recovered atmosphere with higher CAPE on Sunday. Of course, several showed that for today and has not completely panned out for the entire area. Timing of mid-upr level S/WVs from the N-NW appears more favorable as well and most models certainly appear overall more favorable for TSTM re- development in the aftn mainly SE of where the higher coverage for tonight is shown. High ML CAPE forecast reach 2500-3500 j/kg by most agressive models such as the NAM suggest a potential for disorganized, short lived severe storms given very weak wind shear. SPC has expended the marginal SVR threat to include the entire area, which makes sense in this environment. This of course will depend on not seeing widespread adverse affects from tonights activity or assoc outflow. Low end SCT POPs seem best for the aftn with better potential in the evening (see below). Gittinger && .LONG TERM...Sunday night through Friday... Synopsis: The overall synoptic pattern is not expected to change much over the next several days. A ridge of high pressure is expected to remain over the Desert Southwest. The exact position and orientation of the ridge axis may vary some from day to day. Meanwhile, a trough will strengthen some over the eastern CONUS, taking on some positive tilt as it moves over the Appalachian Mountains Monday into Tuesday. This general pattern will favor mostly weak northwest to northeast 500mb - 250mb flow over the Panhandles throughout most of the extended forecast. On days where the flow aloft is northwest, convection will be more favored to move off the higher terrain in the evenings. When flow aloft becomes more northeasterly (Mon - Tues), storm chances will diminish as the monsoonal flow is cutoff. Temperatures should stay within a few degrees of average for most of the period, with low to mid 90s being common. Target: Sunday night still looks like the most favorable time period for storm in the extended, as models bring a shortwave down the northerly flow in what could be a favorable downstream environment in terms of moisture and instability. A cold front and trailing surface ridge moving into the Arklatex region should help maintain moist low level upslope flow across the Panhandles. However, the mesoscale details will make or break this event. It will come down to what boundaries are in the area, how the airmass has been modified from previous night storms, etc. Assuming the airmass is able to recover and is not "turned over" too much, then moisture and instability should be more than sufficient for both heavy rain and potentially severe storms. Latest model guidance places deepest moisture and instability axis (2000 - 3000 J/kg MLCAPE) in the northeast third of the area, with lower values (1000 - 2000 J/kg) spread across the remainder of the Panhandles. A complex of storms should form in the upslope regions of the Raton Mesa and adjacent plains as 300mb vort max shifts south. These storm may grow upscale and feed into the moisture axis across the Panhandles Sunday evening and overnight. Storms should become outflow dominant and elevated after dark, but could still pose some strong wind and large hail risk given MUCAPE and DCAPE values ahead of the storms. Shear will be a limiting factor (20 - 30 knots effective shear), which is why these storms should go outflow dominant fairly quickly. Storms should move south southeast across the Panhandles overnight, possibly lingering in the southern zones Monday morning. PWATs are expected to exceed the 90th percentile Sunday night, so heavy rain and some flooding may occur. Negative Theta-E advection is progged Monday as drier air invades from the northeast. This is also when our upper level winds shift to the northeast, which all in all suggest most of Monday will be dry once the lingering showers move out in the morning. The next decent shot for storms for portions of the area will be Thursday and Friday, when long term models suggest the upper high will be better positioned for northwest flow. Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 94 65 93 64 / 20 30 50 20 5 Beaver OK 65 89 63 92 62 / 50 30 40 5 0 Boise City OK 63 92 61 91 62 / 30 30 50 5 5 Borger TX 70 97 67 96 67 / 30 30 40 10 0 Boys Ranch TX 67 97 64 95 64 / 20 30 50 10 5 Canyon TX 67 94 64 92 64 / 20 30 50 20 5 Clarendon TX 70 93 67 90 66 / 20 30 50 20 5 Dalhart TX 64 93 61 90 62 / 30 30 50 10 5 Guymon OK 65 89 62 90 62 / 30 20 50 5 0 Hereford TX 67 96 65 93 65 / 20 30 40 20 5 Lipscomb TX 66 90 64 92 62 / 40 40 50 10 0 Pampa TX 68 93 65 92 64 / 30 30 50 20 5 Shamrock TX 70 92 66 90 65 / 30 30 50 20 0 Wellington TX 72 96 68 93 67 / 20 30 50 20 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 88/7
Hazardous weather outlook, Aug 15, 2:49 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 249 PM CDT Sat Aug 15 2020 OKZ001>003-TXZ001>020-317-160800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 249 PM CDT Sat Aug 15 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered Thunderstorms are possible, favoring the western and northeastern combined Panhandles this evening and tonight. A few storms may become severe with damaging winds and large hail being the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible everyday from Sunday through Friday, mainly during the evening and overnight periods. Thunderstorms on Sunday may become severe with damaging winds and large hail being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Aug 15, 3:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND DMG 3 SSE SPEARMAN 36.15N 101.17W
08/14/2020 HANSFORD TX PUBLIC
13 POWER POLES BLOWN DOWN OR SNAPPED ON COUNTY ROAD Y
JUST EAST OF 760.
&&
EVENT NUMBER AMA2000563
MJGLocal storm report, Aug 15, 3:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND DMG 3 SW SPEARMAN 36.17N 101.23W
08/14/2020 HANSFORD TX PUBLIC
15 POWER POLES BLOWN DOWN OR SNAPPED ON COUNTY ROAD X
JUST WEST OF HIGHWAY 207.
&&
EVENT NUMBER AMA2000564
MJGLocal storm report, Aug 15, 3:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
356 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 7 NNW AMARILLO 35.30N 101.85W
08/14/2020 E0.88 INCH POTTER TX TRAINED SPOTTER
NICKEL HAIL REPORTED AT KFDA. LSR SENT THROUGH IRIS
0554 PM HAIL 2 SSE SKELLYTOWN 35.54N 101.16W
08/14/2020 E1.00 INCH CARSON TX TRAINED SPOTTER
QUITE A BIT OF NICKEL SIZED HAIL, BUT A FEW LARGER
STONES NOTED.
0555 PM HAIL 1 S SKELLYTOWN 35.56N 101.17W
08/14/2020 M1.50 INCH CARSON TX SOCIAL MEDIA
0813 PM TSTM WND DMG 4 E KEYES 36.80N 102.17W
08/14/2020 CIMARRON OK PUBLIC
TREE LIMBS 2 TO 3 INCHES IN DIAMETER BROKEN OFF.
0815 PM TSTM WND GST 1 W HOOKER 36.86N 101.23W
08/14/2020 M59 MPH TEXAS OK MESONET
0855 PM HAIL 1 ESE GOODWELL 36.59N 101.62W
08/14/2020 M1.50 INCH TEXAS OK TRAINED SPOTTER
SPOTTER SAID HAIL WAS MOSTLY PEA WITH A FEW PING PONG
BALL SIZE STONES MIXED IN. ALSO, SAID THE HAIL WAS SHORT
LIVED.
0923 PM TSTM WND GST 1 NW PALO DURO RESERVOI 36.36N 101.18W
08/14/2020 M58 MPH HANSFORD TX MESONET
0925 PM TSTM WND GST 2 E GOODWELL 36.60N 101.60W
08/14/2020 M65 MPH TEXAS OK MESONET
0935 PM TSTM WND GST 2 E GOODWELL 36.60N 101.60W
08/14/2020 M63 MPH TEXAS OK MESONET
MESONET WAS MEASURING GUST ABOVE 60 MPH FOR ABOUT 10
MINS. SEE PREVIOUS REPORT AT 925 PM FOR THE HIGHEST
WINDGUST OF 65 MPH.
0949 PM TSTM WND GST 1 NW PALO DURO RESERVOI 36.36N 101.18W
08/14/2020 M67 MPH HANSFORD TX MESONET
GUST OF 58 MPH MEASURE ONE MINUTE BEFORE THIS 67 MPH
GUST.
1010 PM TSTM WND DMG SPEARMAN 36.20N 101.19W
08/14/2020 HANSFORD TX LAW ENFORCEMENT
REPORTS FROM LOCAL POLICE OF SEVERAL DOWNED POWER LINES
A FEW MILES WEST OF SPEARMAN ON THE 15/207 AREA AND A
FEW MILES NORTH OF GRUVER ON THE 136. ADDITIONALLY,
SEVERAL DOWNED TREE BRANCHES AS WELL AS LOOSE OBJECTS,
SUCH AS TRAMPOLINES, HAD BEEN DISPLACED IN TOWN.
1023 PM TSTM WND DMG 3 SW SPEARMAN 36.17N 101.23W
08/14/2020 HANSFORD TX PUBLIC
15 POWER POLES BLOWN DOWN OR SNAPPED ON COUNTY ROAD X
JUST WEST OF HIGHWAY 207.
1026 PM TSTM WND DMG 3 SSE SPEARMAN 36.15N 101.17W
08/14/2020 HANSFORD TX PUBLIC
13 POWER POLES BLOWN DOWN OR SNAPPED ON COUNTY ROAD Y
JUST EAST OF 760.
1054 PM TSTM WND GST 26 NW MIAMI 35.96N 100.97W
08/14/2020 M60 MPH ROBERTS TX AWOS
&&
EVENT NUMBER AMA2000565 AMA2000566 AMA2000555 AMA2000554 AMA2000556
AMA2000553 AMA2000557 AMA2000558 AMA2000559 AMA2000560 AMA2000562
AMA2000564 AMA2000563 AMA2000561
MJGSpecial weather statement, Aug 15, 4:22 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
422 PM CDT Sat Aug 15 2020
TXZ013-152200-
Carson TX-
422 PM CDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARSON COUNTY UNTIL 500
PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Panhandle, moving northwest at 5 mph.
Nickel size hail and wind gusts of up to 55 mph will be possible
with this storm.
Locations impacted include...
Panhandle, White Deer and Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3560 10151 3563 10124 3562 10109 3525 10109
3523 10137
TIME...MOT...LOC 2121Z 147DEG 6KT 3535 10127
FergusonThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:45 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree, Sherman | 90 min |
| Aug 14, 9:46 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts | 74 min |
| Aug 14, 10:05 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 25 min |
| Aug 14, 11:01 PM CDT | Special Weather Statement | AMA | Potter | 44 min |
| Aug 14, 11:07 PM CDT | Special Weather Statement | AMA | Gray, Roberts | 38 min |
| Aug 15, 4:22 PM CDT | Special Weather Statement | AMA | Carson | 38 min |
| Aug 15, 5:37 PM CDT | Special Weather Statement | AMA | Armstrong | 68 min |
| Aug 15, 6:32 PM CDT | Special Weather Statement | AMA | Randall | 58 min |
| Aug 14, 7:37 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 98 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.